Alert archive / New Mexico / Flash Flood Warnings in 2016
Flash Flood Warning 37, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 21, 2016, 8:22 AM MDT for Chaves County, New Mexico. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2016, 8:22 AM MDT (14:22 UTC)
- Expired
- Aug 21, 2016, 10:15 AM MDT
- In force
- 113 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Chaves County, NM
The radar
The Holloman AFB radar (KHDX), 164 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 2.4 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
265 WGUS55 KABQ 211422 FFWABQ NMC005-211615- /O.NEW.KABQ.FF.W.0037.160821T1422Z-160821T1615Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 822 AM MDT SUN AUG 21 2016 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL CHAVES COUNTY IN SOUTHEASTERN NEW MEXICO... * UNTIL 1015 AM MDT * AT 818 AM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING IN THE VICINITY OF LAKE ARTHUR AND HAGERMAN. WATER WAS REPORTED OVER SPENCE AND JACKSON ROADS AS WELL AS STATE ROAD 2 AT WALNUT CREEK. A TRAINED SPOTTER REPORTED 2.75 INCHES OF RAINFALL AT LAKE ARTHUR. FLASH FLOODING IS ALREADY OCCURRING. ADDITIONAL HEAVY RAINFALL ASSOCIATED WITH SLOW MOVING THUNDERSTORMS WILL CONTINUE TO IMPACT AREAS BETWEEN ROSWELL AND LAKE ARTHUR THROUGH AT LEAST MID-MORNING. * LOCATIONS IMPACTED INCLUDE... DEXTER...HAGERMAN...LAKE ARTHUR...ROSWELL CORRECTIONAL FACILITY AND GREENFIELD. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. TURN AROUND...DON/T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 3322 10453 3325 10412 3297 10404 3297 10456 $$ KJ
1 follow-up statement
668 WGUS75 KABQ 211615 FFSABQ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1015 AM MDT SUN AUG 21 2016 NMC005-211624- /O.EXP.KABQ.FF.W.0037.000000T0000Z-160821T1615Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CHAVES- 1015 AM MDT SUN AUG 21 2016 ...THE FLASH FLOOD WARNING FOR CENTRAL CHAVES COUNTY WILL EXPIRE AT 1015 AM MDT... THE HEAVY RAIN IS DIMINISHING ACROSS SOUTH CENTRAL CHAVES COUNTY...BUT LIGHT TO OCCASIONALLY MODERATE RAIN WILL CONTINUE. WALNUT CREEK WILL REMAIN HIGH THROUGHOUT THE DAY AND ROADS MAY CONTINUE TO BE IMPASSIBLE. AN FLOOD ADVISORY WILL REPLACE THIS FLASH FLOOD WARNING. LAT...LON 3322 10453 3325 10412 3297 10404 3297 10456 $$ 34
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 6:08 AM MDT, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 21, 6:08 AM MDT, 2 hours 14 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 608 AM MDT SUN AUG 21 2016 .AVIATION... 12Z TAF CYCLE Areas of MVFR and, much more locally, IFR cigs will be impacting east half of NM including KLVS and less likely KROW and KTCC until roughly 16z, but kept out of KTCC due to confidence being too low. Expecting at least a little more shra and tsra activity this aftn compared to Sat aftn across much of the fcst area. TSRA impact potential at nearly any TAF site although the best chances will be at KLVS, KSAF, KAEG and KABQ, mainly between 20Z and 03Z. Relatively brief MVFR cigs and vsby are possible with the stronger storms with a slight risk of very short-lived IFR conditions. Mt obscurations also a pretty good possibility with the more significant activity. The shra/tsra coverage is likely to diminish but not entirely end after about 03Z. 43 && .PREV DISCUSSION...432 AM MDT SUN AUG 21 2016... .SYNOPSIS... Showers and thunderstorms will develop over the western two-thirds of New Mexico again this afternoon and will persist into the evening hours. These storms may produce locally heavy rainfall through this evening. Rainfall chances will begin to decrease over the region beginning on Monday afternoon as drier air moves into New Mexico from the west. A disturbance will move into the state on Thursday, increasing rain chances again through Friday. && .DISCUSSION... Models are in reasonable synoptic agreement through Day 5 with a weak upper ridge moving into the Four Corners region by Monday morning, then being displaced as a closed low currently off the coast of California moves eastward into the Southwest by Tuesday. Where the models are differing is the amount of dry air that will be advected in from the west with this trough. The GFS is the driest with 1000-500mb layer RH values falling into the 50-60% range by Tuesday, while the ECMWF and the NAM maintain a noticeably moister layer through the same time period. With this in mind, the forecast through Tuesday trended overall towards the GFS with a gradual decrease in rain chances through Tuesday. Storm motion today will be reasonably slow and with precipitable water values near normal, localized heavy rainfall will be possible. With the approach of the trough on Tuesday, storm motion should increase although PoPs are decreasing. Wednesday into Thursday, a trough will push through the northern half of the state an upper ridge builds over the Southeastern U.S. Rain chances will increase on Thursday as some moisture from the Gulf of Mexico will begin to push into the area as the trough moves through. Through the week, temperatures will remain generally below climatology. && .FIRE WEATHER... Pretty quiet late night period across the fcst area overnight, but it will get much more active toward,and especially during, the aftn. In fact we should see at least a little more coverage of showers and storms today versus Sat and still favoring most the focused across western and central NM with the NW Plateau area being the least active within this whole area. Heavy rain will remain a concern, particularly from the Gila region east to the south central mtns and north into the northern mtns. Tue and perhaps slightly so Mon we should see a significant downtick in activity, particularly across west central, central and north central NM, as the more westerly and somewhat stronger flow aloft tries to drag in enough drier air in to suppress things somewhat. Since models have been been somewhat variable in their depictions still rather recently, confidence for this scenario is just moderate at this time. Of course if the drying is a little less extensive, as was the case this past Fri, the reduction in activity will be less than indicated and it could actually lead to a little more instability. There also could be a few more so- called called hybrid, in other words in between fully wet and fully dry, storms across the nw third or so of the state Tue. Another back door front will slide down the plains and westward as well Wed and Wed night. This will increase the potential and coverage of showers and storms across the east and perhaps to some degree across central NM. The front should push through the gaps of the central mountain chain as it pushes westward Wed night or Thu morn. Thu and Fri should be quite active with western areas seeing the greatest impact, at least on Thu, as further moisture is dragged into the area. Temperatures should largely remain below normal throughout the week, though Tue may see near to even slightly above normal aftn temps across the east. Ventilation rates will improve Sun, mainly east, though some spotty poor ventilation will persist across portions of west and north NM. Vent rates will continue to increase Mon and Tue with nearly all areas seeing very good excellent ventilation Tue. The back door front will lower vent rates on Wed into the poor to fair category across ne third to half of the fcst area. Good or better vent rates should be the rule the rest of the work week. 43 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 21, 5:48 AM MDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 548 AM MDT SUN AUG 21 2016 NMZ501>540-221200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 548 AM MDT SUN AUG 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY THROUGH LATE TONIGHT. STORMS WILL DEVELOP OVER LINCOLN AND CHAVES COUNTIES EARLY IN THE AFTERNOON BEFORE MOVING OVER THE CENTRAL MOUNTAINS WEST TO THE CONTINENTAL DIVIDE BY MID-AFTERNOON. STORM MOTIONS WILL BE SLOW AND RAINFALL COULD BECOME HEAVY. THIS MAY LEAD TO LOCALIZED AREAS OF FLOODING... ESPECIALLY NEAR RECENT AND OLDER BURN SCARS...STEEP TERRAIN...AND URBAN AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL CONTINUE MONDAY OVER MUCH OF WESTERN AND CENTRAL NEW MEXICO. SLOW STORM MOTIONS MAY RESULT IN LOCALIZED AREAS OF FLOODING...ESPECIALLY NEAR RECENT BURN SCARS...STEEP TERRAIN...AND URBAN AREAS. RAINFALL CHANCES WILL DECREASE SOMEWHAT TUESDAY AND WEDNESDAY AS DRIER AIR MOVES INTO THE STATE. LATE WEDNESDAY INTO THURSDAY...A DISTURBANCE WILL ENTER THE REGION AS MOISTURE RETURNS FROM THE GULF OF MEXICO...WHICH WILL BRING BACK THE THREAT OF LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT HAZARDOUS WEATHER THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG NMWX. 54/FONTENOT
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:32 PM MDT | Areal Flood Advisory | ABQ | Torrance | 118 min |
| Aug 20, 6:44 PM MDT | Areal Flood Advisory | ABQ | Socorro | 91 min |
| Aug 20, 6:48 PM MDT | Special Weather Statement | ABQ | Torrance | 42 min |
| Aug 20, 6:53 PM MDT | Special Weather Statement | ABQ | Torrance | 52 min |
| Aug 20, 7:02 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo, Santa Fe, Torrance | 18 min |
| Aug 20, 7:31 PM MDT | Areal Flood Advisory | ABQ | Torrance | 59 min |
| Aug 20, 7:36 PM MDT | Areal Flood Advisory | ABQ | Taos | 114 min |
| Aug 20, 8:34 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 116 min |
| Aug 21, 8:55 AM MDT | Areal Flood Advisory | ABQ | Chaves | 95 min |
| Aug 21, 10:14 AM MDT | Areal Flood Advisory | ABQ | Chaves | 3 hr |
| Aug 21, 2:24 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 111 min |
| Aug 21, 2:52 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 113 min |
| Aug 21, 3:34 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 116 min |
| Aug 21, 3:44 PM MDT | Areal Flood Advisory | ABQ | Catron | 2 hr |
| Aug 21, 4:33 PM MDT | Areal Flood Advisory | ABQ | Cibola | 117 min |
| Aug 21, 5:26 PM MDT | Areal Flood Advisory | ABQ | Socorro | 109 min |
| Aug 21, 5:36 PM MDT | Special Weather Statement | ABQ | Socorro | 24 min |
Nearby
Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.